Alert archive / California / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS San Diego, CA

January 4, 20164 counties in California

NWS San Diego, CA issued this flash flood watch at Jan 4, 2016, 1:35 PM PST for 4 counties in California. It took effect at Jan 5, 2016, 10:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2016, 1:35 PM PST (21:35 UTC)
In effect from
Jan 5, 2016, 10:00 AM PST
Expired
Jan 6, 2016, 4:28 AM PST
In force
18 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2016-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2016-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WGUS66 KSGX 042135
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PST MON JAN 4 2016

...FLASH FLOOD WATCH FOR PORTIONS OF EXTREME SOUTHWESTERN
CALIFORNIA...

.A SERIES OF PACIFIC STORMS WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...TO MUCH OF SOUTHERN CALIFORNIA FOR TUESDAY MORNING INTO
THURSDAY MORNING.

CAZ043-048-050-056>058-554-050545-
/O.NEW.KSGX.FF.A.0001.160105T1800Z-160107T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
ORANGE COUNTY INLAND AREAS-
135 PM PST MON JAN 4 2016

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CA AND SOUTHWEST 
  CALIFORNIA...INCLUDING THE FOLLOWING AREAS...IN CA...ORANGE 
  COUNTY INLAND AREAS AND SANTA ANA MOUNTAINS AND FOOTHILLS. IN 
  SOUTHWEST CALIFORNIA...RIVERSIDE COUNTY MOUNTAINS...SAN 
  BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE... 
  SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO COUNTY MOUNTAINS 
  AND SAN DIEGO COUNTY VALLEYS. 

* FROM TUESDAY MORNING THROUGH LATE WEDNESDAY NIGHT

* PERIODS OF HEAVY RAIN WILL BRING A THREAT OF FLASH
  FLOODING...MUD SLIDES AND DEBRIS FLOWS TO RECENTLY BURNED
  AREAS...AS WELL AS STEEP AND OR UNSTABLE TERRAIN BELOW THE SNOW
  LINE. URBAN FLOODING...AND MINOR FLOODING OF SMALL STREAMS AND
  LOW WATER CROSSINGS IN HILLY TERRAIN WILL ALSO BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
5 follow-up statements
463 
WGUS66 KSGX 050416
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
816 PM PST MON JAN 4 2016

...FLASH FLOOD WATCH FOR PORTIONS OF EXTREME SOUTHWESTERN
CALIFORNIA...

.A SERIES OF PACIFIC STORMS WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...TO MUCH OF SOUTHERN CALIFORNIA TUESDAY MORNING INTO
THURSDAY MORNING. ADDITIONAL LIGHT TO LOCALLY MODERATE RAINFALL
WILL CONTINUE THURSDAY INTO FRIDAY.

CAZ055-065-552-051300-
/O.EXA.KSGX.FF.A.0001.160105T1800Z-160107T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY COASTAL AREAS-
816 PM PST MON JAN 4 2016

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF SOUTHWEST CALIFORNIA...
  INCLUDING THE FOLLOWING AREAS...ORANGE COUNTY COASTAL
  AREAS...SAN BERNARDINO COUNTY MOUNTAINS BELOW 4500 FT...AND SAN
  GORGONIO PASS NEAR BANNING.

* FROM TUESDAY MORNING THROUGH LATE WEDNESDAY NIGHT

* PERIODS OF HEAVY RAIN WILL BRING A THREAT OF FLASH FLOODING...
  MUD SLIDES AND DEBRIS FLOWS TO RECENTLY BURNED AREAS...AS WELL
  AS STEEP AND OR UNSTABLE TERRAIN BELOW THE SNOW LEVEL. URBAN
  FLOODING...AND MINOR FLOODING OF SMALL STREAMS AND LOW WATER
  CROSSINGS WILL ALSO BE POSSIBLE.

* ANY FLASH FLOODING AND DEBRIS FLOWS THAT OCCUR MAY RESULT IN
  DAMAGE TO ROADS...VEHICLES...AND STRUCTURES...ESPECIALLY BELOW
  RECENTLY BURNED AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CAZ043-048-050-056>058-554-051300-
/O.CON.KSGX.FF.A.0001.160105T1800Z-160107T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
ORANGE COUNTY INLAND AREAS-
816 PM PST MON JAN 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH LATE WEDNESDAY NIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING
  AREAS...ORANGE COUNTY INLAND AREAS...SANTA ANA MOUNTAINS AND
  FOOTHILLS... RIVERSIDE COUNTY MOUNTAINS BELOW 4500 FT...SAN
  BERNARDINO AND RIVERSIDE COUNTY VALLEYS- THE INLAND EMPIRE...SAN
  DIEGO COUNTY COASTAL AREAS...SAN DIEGO COUNTY MOUNTAINS BELOW
  4500 FT...AND SAN DIEGO COUNTY VALLEYS.

* FROM TUESDAY MORNING THROUGH LATE WEDNESDAY NIGHT

* PERIODS OF HEAVY RAIN WILL BRING A THREAT OF FLASH FLOODING...
  MUD SLIDES AND DEBRIS FLOWS TO RECENTLY BURNED AREAS...AS WELL
  AS STEEP AND OR UNSTABLE TERRAIN BELOW THE SNOW LEVEL. URBAN
  FLOODING...AND MINOR FLOODING OF SMALL STREAMS AND LOW WATER
  CROSSINGS IN HILLY TERRAIN WILL ALSO BE POSSIBLE.

* ANY FLASH FLOODING OR DEBRIS FLOWS THAT OCCUR MAY RESULT IN
  DAMAGE TO ROADS...VEHICLES...AND STRUCTURES...ESPECIALLY BELOW
  RECENTLY BURNED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

SS
027 
WGUS66 KSGX 051124
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 AM PST TUE JAN 5 2016

...FLASH FLOOD WATCH FOR COASTAL AND VALLEY AREAS AND PORTIONS OF
THE MOUNTAINS FOR LATE THIS MORNING THROUGH WEDNESDAY NIGHT...

.A SERIES OF PACIFIC STORMS WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...TO MUCH OF SOUTHERN CALIFORNIA FOR LATE THIS MORNING
THROUGH WEDNESDAY NIGHT. ADDITIONAL LIGHT TO LOCALLY MODERATE
RAINFALL WILL CONTINUE FOR THURSDAY INTO FRIDAY.

CAZ043-048-050-055>058-065-552-554-052130-
/O.CON.KSGX.FF.A.0001.160105T1800Z-160107T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY COASTAL AREAS-ORANGE COUNTY INLAND AREAS-
324 AM PST TUE JAN 5 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 10 AM PST THIS
MORNING THROUGH LATE WEDNESDAY NIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST CALIFORNIA INCLUDING ALL COASTAL AND
  VALLEYS AREAS...THE WESTERN PORTION OF THE SAN GORGONIO
  PASS...AND MOUNTAIN AREAS BELOW 6000 FEET THROUGH TONIGHT AND
  BELOW 4500 FEET FOR WEDNESDAY THROUGH WEDNESDAY NIGHT.

* FROM 10 AM PST THIS MORNING THROUGH LATE WEDNESDAY NIGHT

* PERIODS OF HEAVY RAIN WILL BRING A THREAT OF FLASH FLOODING...
  MUD SLIDES...AND DEBRIS FLOWS TO RECENTLY BURNED AREAS...AS
  WELL AS STEEP AND OR UNSTABLE TERRAIN BELOW THE SNOW LEVEL.
  URBAN FLOODING...AND MINOR FLOODING OF SMALL STREAMS AND LOW
  WATER CROSSINGS WILL ALSO BE POSSIBLE.

* ANY FLASH FLOODING AND DEBRIS FLOWS THAT OCCUR MAY RESULT IN 
  DAMAGE TO ROADS...VEHICLES...AND STRUCTURES...ESPECIALLY BELOW 
  RECENTLY BURNED AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17
056 
WGUS66 KSGX 052142
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
142 PM PST TUE JAN 5 2016

...FLASH FLOOD WATCH FOR COASTAL AND VALLEY AREAS AND PORTIONS OF
THE MOUNTAINS THROUGH WEDNESDAY NIGHT...

.A SERIES OF PACIFIC STORMS WILL CREATE PERIODS OF RAIN...HEAVY
AT TIMES...OVER MUCH OF SOUTHERN CALIFORNIA THROUGH WEDNESDAY
NIGHT. ADDITIONAL LIGHT TO LOCALLY MODERATE RAINFALL WILL CONTINUE
THURSDAY INTO FRIDAY.

CAZ043-048-050-055>058-065-552-554-060600-
/O.CON.KSGX.FF.A.0001.000000T0000Z-160107T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY COASTAL AREAS-ORANGE COUNTY INLAND AREAS-
142 PM PST TUE JAN 5 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE WEDNESDAY
NIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CA AND CALIFORNIA...INCLUDING THE FOLLOWING 
  AREAS...IN CA...ORANGE COUNTY COASTAL AREAS...ORANGE COUNTY 
  INLAND AREAS AND SANTA ANA MOUNTAINS AND FOOTHILLS. IN 
  CALIFORNIA...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY 
  VALLEYS- THE INLAND EMPIRE...SAN DIEGO COUNTY COASTAL AREAS...
  SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS AND SAN 
  GORGONIO PASS NEAR BANNING. 

* THROUGH LATE WEDNESDAY NIGHT

* PERIODS OF HEAVY RAIN WILL CONTINUE A THREAT OF FLASH
  FLOODING...MUD SLIDES...AND DEBRIS FLOWS TO RECENTLY BURNED
  AREAS...AS WELL AS STEEP AND OR UNSTABLE TERRAIN BELOW THE SNOW
  LEVEL. URBAN FLOODING...AND MINOR FLOODING OF SMALL STREAMS AND
  LOW WATER CROSSINGS WILL ALSO BE POSSIBLE.

* ANY FLASH FLOODING AND DEBRIS FLOWS THAT OCCUR MAY RESULT IN 
  DAMAGE TO ROADS...VEHICLES...AND STRUCTURES...ESPECIALLY BELOW 
  RECENTLY BURNED AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JJT
729 
WGUS66 KSGX 060515
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 PM PST TUE JAN 5 2016

...FLASH FLOOD WATCH FOR COASTAL AND VALLEY AREAS AND PORTIONS OF
THE MOUNTAINS THROUGH WEDNESDAY NIGHT...

.A SERIES OF PACIFIC STORMS WILL CONTINUE TO CREATE PERIODS OF
RAIN...HEAVY AT TIMES...OVER MUCH OF SOUTHERN CALIFORNIA THROUGH
WEDNESDAY NIGHT. ADDITIONAL LIGHT TO LOCALLY MODERATE RAINFALL
WILL CONTINUE THURSDAY INTO FRIDAY.

CAZ043-048-050-055>058-065-552-554-061400-
/O.CON.KSGX.FF.A.0001.000000T0000Z-160107T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY COASTAL AREAS-ORANGE COUNTY INLAND AREAS-
915 PM PST TUE JAN 5 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE WEDNESDAY
NIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CA AND CALIFORNIA...INCLUDING THE FOLLOWING 
  AREAS...IN CA...ORANGE COUNTY COASTAL AREAS...ORANGE COUNTY 
  INLAND AREAS AND SANTA ANA MOUNTAINS AND FOOTHILLS. IN 
  CALIFORNIA...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY 
  VALLEYS- THE INLAND EMPIRE...SAN DIEGO COUNTY COASTAL AREAS...
  SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS AND SAN 
  GORGONIO PASS NEAR BANNING. 

* THROUGH LATE WEDNESDAY NIGHT

* PERIODS OF HEAVY RAIN WILL CONTINUE A THREAT OF FLASH 
  FLOODING...MUD SLIDES...AND DEBRIS FLOWS TO RECENTLY BURNED 
  AREAS...AS WELL AS STEEP AND OR UNSTABLE TERRAIN BELOW THE 
  SNOW LEVEL. URBAN FLOODING...AND MINOR FLOODING OF SMALL 
  STREAMS AND LOW WATER CROSSINGS WILL ALSO BE POSSIBLE. 

* ANY FLASH FLOODING AND DEBRIS FLOWS THAT OCCUR MAY RESULT IN 
  DAMAGE TO ROADS...VEHICLES...AND STRUCTURES...ESPECIALLY BELOW 
  RECENTLY BURNED AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE
ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
756 
WGUS66 KSGX 061228
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
428 AM PST WED JAN 6 2016

...FLASH FLOOD WATCH FOR COASTAL...VALLEY AND MOUNTAIN AREAS BELOW
4500 FEET INCLUDING THE WESTERN SAN GORGONIO PASS THROUGH EARLY
THURSDAY...

.THE NEXT IN THE SERIES OF PACIFIC STORMS TO IMPACT SOUTHERN
CALIFORNIA WILL BRING A PERIOD OF HEAVIER RAINFALL AND A CHANCE OF
THUNDERSTORMS FOR THIS AFTERNOON AND EARLY EVENING WITH A SECOND
ROUND FOR LATE TONIGHT INTO EARLY THURSDAY. 

CAZ043-048-050-055>058-065-552-554-062130-
/O.CAN.KSGX.FF.A.0001.000000T0000Z-160107T1200Z/
/O.NEW.KSGX.FF.A.0002.160106T1228Z-160107T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY COASTAL AREAS-ORANGE COUNTY INLAND AREAS-
428 AM PST WED JAN 6 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST CALIFORNIA
  INCLUDING ALL COASTAL...VALLEY...AND MOUNTAINS AREAS BELOW 4500
  FEET INCLUDING THE WESTERN PORTION OF THE SAN GORGONIO PASS.

* THROUGH THURSDAY MORNING

* ANOTHER ROUND OF HEAVIER RAINFALL IS EXPECTED FOR THIS AFTERNOON
  AND EARLY EVENING WITH A COLD FRONT...THEN AGAIN LATE TONIGHT
  THROUGH EARLY THURSDAY. THERE SHOULD BE ENOUGH INSTABILITY TO
  SUPPORT SCATTERED THUNDERSTORMS...ESPECIALLY FOR COASTAL AREAS.

* PERIODS OF HEAVY RAIN WILL CONTINUE A THREAT OF FLASH
  FLOODING...MUD SLIDES...AND DEBRIS FLOWS TO RECENTLY BURNED
  AREAS...AS WELL AS STEEP AND OR UNSTABLE TERRAIN BELOW THE SNOW
  LEVEL. URBAN FLOODING...AND MINOR FLOODING OF SMALL STREAMS AND
  LOW WATER CROSSINGS WILL ALSO BE POSSIBLE. 

* ANY FLASH FLOODING AND DEBRIS FLOWS THAT OCCUR MAY RESULT IN
  DAMAGE TO ROADS...VEHICLES...AND STRUCTURES...ESPECIALLY BELOW
  RECENTLY BURNED AREAS.

* IF BANDS OF HEAVIER SHOWERS OR THUNDERSTORMS WERE TO TRACK
  INLAND THROUGH MISSION VALLEY THIS AFTERNOON...THAT COULD BE
  SUFFICENT TO PUSH THE SAN DIEGO RIVER BACK ABOVE FLOOD STAGE AT
  FASHION VALLEY THIS EVENING.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

17

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Jan 4, 1:35 PM PST, 0 minutes earlier.

Area forecast discussion, Jan 4, 1:35 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PST MON JAN 4 2016

.SYNOPSIS...
A STRONG LOW LATITUDE PACIFIC JET STREAM WILL BRING A SERIES OF
STORMS INTO SOUTHERN CALIFORNIA THIS WEEK AND INTO NEXT WEEK WITH
PERIODS OF MODERATE TO HEAVY PRECIPITATION AT TIMES...PERIODS OF
STRONG GUSTY WINDS...AND HIGH SURF AT THE BEACHES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MOSTLY CLOUDY THIS AFTERNOON WITH WIDELY SCT LIGHT
SHOWERS...MOSTLY IN SAN DIEGO COUNTY.

FROM PREVIOUS DISCUSSION...
THE PATTERN ACROSS THE PACIFIC FOR THE PREDICTABLE FUTURE IS NOW
MORE TYPICAL OF PATTERNS ACROSS THE PACIFIC FOR JANUARY THROUGH
MARCH DURING STRONGER EL NINO EPISODES...WITH A STRONG NEARLY-
ZONAL JET STREAM AT LOW LATITUDES ACROSS THE PACIFIC BRINGING A
SERIES OF STORMS TO THE WEST COAST.

THE FIRST IN THIS SERIES OF PACIFIC STORMS TO AFFECT CALIFORNIA
CONTINUES TO MOVE INTO SOUTHERN ARIZONA. RAINFALL TOTALS SO FAR
RANGE FROM A FEW HUNDREDTHS OF AN INCH IN ORANGE COUNTY AND THE
INLAND EMPIRE TO OVER ONE THIRD OF AN INCH IN SOUTHER SAN DIEGO
COUNTY. WIDELY SCT SHOWERS COULD BRING ADDITIONAL RAINFALL TOTALS
THROUGH TONIGHT RANGING FROM LESS THAN ONE TENTH OF AN INCH TO ONE
HALF INCH IN FAVORED LOCATIONS ALONG THE COASTAL MTN SLOPES. THE
SNOW LEVEL WILL LIKELY REMAIN ABOVE 6000 FT THROUGH TONIGHT WITH
UP TO 3 INCHES OF SNOW IN SOME AREAS.

A SECOND...AND STRONGER STORM IS EXPECTED TO MOVE THROUGH SOUTHERN
CALIFORNIA LATE TUESDAY MORNING INTO TUESDAY NIGHT WITH A THIRD STORM
EXPECTED LATE WEDNESDAY THROUGH WEDNESDAY NIGHT...AND A FOURTH
STORM THURSDAY AFTERNOON INTO THURSDAY NIGHT.

FOR TODAY THROUGH THURSDAY NIGHT...RAINFALL AMOUNTS ARE EXPECTED
TO RANGE FROM AROUND 3 INCHES NEAR THE COAST TO BETWEEN 5 AND 8
INCHES IN THE MOUNTAINS WITH ONE HALF TO ONE INCH IN THE DESERTS.
THE HEAVIEST RAINFALL IS EXPECTED BETWEEN LATE TUE MORNING THROUGH
TUE NIGHT. AS THE GROUND BECOMES SATURATED...THE POTENTIAL FOR
FLOODING...MUD SLIDES...AND DEBRIS FLOWS WILL INCREASE. AS COLDER
AIR MOVES IN FROM THE NW TUE NIGHT...ISOLATED TSTMS WILL BE
POSSIBLE.

THE SNOW LEVEL WILL REMAIN NEAR 6000 FEET THROUGH TUESDAY NIGHT
BEFORE LOWERING TO AROUND 5000 FEET WEDNESDAY...AND 4000 TO 4500
FEET WEDNESDAY NIGHT THROUGH THURSDAY.

PERIODS OF HEAVY SNOWFALL ARE EXPECTED IN THE MOUNTAINS OF SAN
BERNARDINO AND RIVERSIDE COUNTIES FOR LATE TUESDAY MORNING INTO
TUESDAY EVENING...WITH PERIODS OF MODERATE TO HEAVY SNOWFALL FOR
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...AND THURSDAY
AFTERNOON THROUGH THURSDAY NIGHT. MODERATE TO LOCALLY HEAVY
SNOWFALL IS EXPECTED TO EXTEND SOUTHWARD INTO THE SAN DIEGO
COUNTY MOUNTAINS FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
SHOWERS COULD LINGER THROUGH FRIDAY WITH MOSTLY LIGHT ADDITIONAL
PRECIP.

STRONG AND GUSTY WEST NORTHWEST WINDS WILL DEVELOP IN THE MTNS AND
DESERTS FOR WED THROUGH THURSDAY. THIS WILL RESULT IN PERIODS OF VERY
LOW VISIBILITY DUE TO SNOW AND BLOWING SNOW IN THE MTNS ABOVE THE
SNOW LINE.

THERE COULD BE A BRIEF PERIOD OF LESS ACTIVE WEATHER ON SAT BEFORE
ADDITIONAL STORMS MOVE IN FOR SUN INTO TUE. DUE TO INCONSISTENCIES
IN THE NUMERICAL MODEL SOLUTIONS...THERE IS SIGNIFICANT
UNCERTAINTY IN THE TIMING AND INTENSITY OF THESE SYSTEMS.

&&

.AVIATION...
042115Z...CLOUDY SKIES OVER THE ENTIRE REGION WITH BASES AROUND 3500-
4500 FEET MSL AND SCATTERED -SHRA MOVING NORTH THROUGH THE AREA
TODAY AND TONIGHT. SOME CIGS MAY LOWER TO AROUND 2500-3000 FEET THIS
EVENING DURING PERIODS OF SHOWERS. LOCAL TERRAIN OBSCURED BRIEFLY IN
HEAVIER SHOWERS AND LOWER CLOUDS. SHOWERS WILL INCREASE IN COVERAGE
AND INTENSITY LATE TUESDAY MORNING WITH LOWERING OF CLOUD BASES AS
WELL.

&&

.MARINE... 115 PM...SOUTHEAST WINDS HAVE DIMINISHED SO THE SMALL
CRAFT ADVISORY HAS BEEN CANCELED. STRONG WINDS WILL DEVELOP TUESDAY
AND CONTINUE THROUGH FRIDAY. A WESTERLY SWELL WILL INCREASE TODAY
AND A VERY LARGE REINFORCING SWELL WILL ARRIVE WEDNESDAY
NIGHT...PEAK THURSDAY...THEN DECREASE FRIDAY. THE WINDS AND SWELLS
WILL CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT.

&&

.BEACHES...
115 PM...A SERIES OF STRONG PACIFIC STORMS WILL GENERATE LARGE
WESTERLY SWELLS...WHICH WILL PRODUCE HIGH SURF. THE FIRST SWELL WILL
ARRIVE TODAY AND CONTINUE THROUGH WEDNESDAY. A MUCH BIGGER SWELL
WILL ARRIVE WEDNESDAY EVENING AND PEAK THURSDAY. THIS WILL PRODUCE
SURF CAPABLE OF DAMAGING COASTAL STRUCTURES AS WELL AS COASTAL
FLOODING...BEACH EROSION...AND VERY STRONG RIP CURRENTS. SWELL AND
SURF WILL DECREASE FRIDAY. FOR DETAILS CHECK THE HIGH SURF
ADVISORY...LAXCFWSGX.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH LATE WEDNESDAY
     NIGHT FOR ORANGE COUNTY INLAND AREAS-RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO
     AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
     COUNTY COASTAL AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO
     COUNTY VALLEYS-SAN GORGONIO PASS NEAR BANNING-SANTA ANA
     MOUNTAINS AND FOOTHILLS.

     WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH LATE THURSDAY
     NIGHT FOR SAN DIEGO COUNTY MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR RIVERSIDE
     COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

     WINTER STORM WARNING FROM 4 AM TUESDAY TO 4 AM PST FRIDAY FOR
     RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

     HIGH SURF ADVISORY UNTIL 10 PM PST FRIDAY FOR ORANGE COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE/BEACHES...TS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 6:20 PM PSTHigh Surf AdvisorySGXOrange, San Diego64 hr
Jan 4, 4:20 AM PSTWinter Weather AdvisorySGXRiverside, San Bernardino17 hr
Jan 4, 1:35 PM PSTWinter Storm WatchSGXSan Diego24 hr
Jan 4, 1:35 PM PSTWinter Storm WarningSGXRiverside, San Bernardino, San Diego3 days

Nearby

Flash Flood Watches in California, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.